Flash Flood, Allegany
- When
- June 8, 7:15 PM EST to 9:15 PM EST
- Where
- Allegany County, 0.51 mi W of Cuba to 0.42 mi WSW of Cuba
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 42.220, -78.280
Low pressure moved across Pennsylvania and spread showers and embedded thunderstorms across the western southern tier. In parts of Allegany County, two- to two-and-a-half-inches of rain fell in a short time period.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Low pressure moved across Pennsylvania and spread showers and embedded thunderstorms across the western southern tier. In parts of Allegany County, two- to two-and-a-half-inches of rain fell in a short time period. In Cuba, Elm street was inundated by water and closed. At the Cuba Elementary School, the parking lot was also flooded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 8, 4:32 PM EST, 2 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 532 PM EDT SUN JUN 8 2014 .SYNOPSIS... LOW PRESSURE OVER THE UPPER OHIO VALLEY WILL TRACK ACROSS PENNSYLVANIA THIS EVENING AND THROUGH THE OVERNIGHT. THIS WILL RESULT IN A PERIOD OF SHOWERS AND ISOLATED THUNDERSTORMS SHIFTING FROM WESTERN TO CENTRAL NEW YORK...WITH SOME AREAS RECEIVING SOME HEAVY RAIN. WEAK HIGH PRESSURE OVER THE UPPER GREAT LAKES WILL THEN PRODUCE MAINLY DRY WEATHER WITH SEASONABLE TEMPERATURES FOR MONDAY AND TUESDAY. && .NEAR TERM /THROUGH MONDAY/... LOW PRESSURE TRACKING EAST ALONG THE UPPER OHIO VALLEY HAS BROUGHT HEAVY RAIN SHOWERS WITH ISOLATED LIGHTNING STRIKES TO WESTERN NEW YORK THIS EVENING. ALL NEAR TERM MODELS ARE IN AGREEMENT THAT THIS REGION PRECEDING THE SURFACE LOW WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN RANGING FROM 0.75 TO 1.5 INCHES OF RAIN IN A SHORT PERIOD. GIVEN THE FULL GREENUP OF VEGETATION AND THE PRECEDING DRY CONDITIONS OF THE PAST SEVERAL DAYS...FLOODING ISSUES WILL BE OF LESS CONCERN UNLESS CELLS START TO TRAIN OVER THE SAME RAINSOAKED AREA. THE SHIELD OF RAIN WILL SHIFT ACROSS CENTRAL NEW YORK TOWARD NIGHTFALL WITH HEAVY RAIN TAPERING OFF TO LIGHT SHOWERS ACROSS WESTERN NEW YORK AS THE LOW MOVES ACROSS PENNSYLVANIA. TEMPERATURES WILL SETTLE TO OVERNIGHT LOWS IN THE MID 50S ACROSS THE SOUTHERN TIER...TO THE UPPER 50S TO LOWER 60S ELSEWHERE. WE CAN ALSO EXPECT AN AREA OF FOG FORMING OVERNIGHT WITH THE HIGHEST CONCENTRATION ACROSS THE SOUTHERN TIER IN THE COOLER TEMPS...CLOSING IN ON THE DEWPOINT TEMPS. ON MONDAY...HIGH PRESSURE WILL BUILD ACROSS THE CENTRAL GREAT LAKES AS AN INVERTED TROUGH OF LOW PRESSURE REMAINS ALONG THE EASTERN SEABOARD TO THE PIEDMONT OF THE APPALACHIANS. THE HIGH WILL ESTABLISH A NORTHEASTERLY WIND BUT CLEARING SKIES AND SUNSHINE SHOULD BOOST TEMPS BACK TO AFTERNOON HIGHS IN THE UPPER 60S ACROSS THE SOUTHERN TIER TO THE LOWER TO MID 70S ELSEWHERE...WITH THE WARMEST SPOT IN THE FORECAST AREA ACROSS THE SAINT LAWRENCE VALLEY. && .SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/... MONDAY NIGHT...TUESDAY AND INTO MUCH OF TUESDAY NIGHT WILL LARGELY BE RAIN FREE AS THE LACK OF SYNOPTIC FORCING WITHIN A MOIST AND STILL UNSTABLE AIRMASS WILL LEAVE JUST SMALL CHANCES FOR CONVECTION. THROUGH THE COURSE OF MONDAY NIGHT AND EARLY TUESDAY MORNING A SUBTLE SHORTWAVE WILL RIDE THROUGH THE ZONAL FLOW ALOFT...FROM THE CENTRAL GREAT LAKES TOWARDS NORTHERN NEW ENGLAND. THIS FEATURE WILL LARGELY REMAIN ON THE CANADIAN SIDE OF THE BORDER. HOWEVER AN ISOLATED SHOWER IS POSSIBLE ACROSS THE SAINT LAWRENCE VALLEY AND NORTHERN NORTH COUNTRY LATE MONDAY NIGHT AND EARLY TUESDAY MORNING. TUESDAY WILL FEATURE PARTLY SUNNY SKIES. AFTERNOON MUCAPES OF 1000 TO 1500 J/KG WILL ALLOW FOR CU TO BLOSSOM UPWARDS WITH A FEW ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPING. THE LIKELIEST AREA FOR A SHOWER OR THUNDERSTORM WILL BE THE SOUTHERN TIER AND THE HILLS SOUTH OF BUFFALO AND ROCHESTER WHERE INSTABILITY WILL BE GREATEST...THOUGH WE COULD SEE A STORM ANYWHERE ACROSS THE CWA. WILL CONTINUE WITH SLIGHT CHANCE POPS FOR ISOLATED ACTIVITY NORTHWARD...AND LOW CHANCE POPS ACROSS THE SOUTHERN TIER. LATER TUESDAY NIGHT A WARM FRONT WILL BEGIN TO LIFT NORTHWARD ACROSS THE OHIO VALLEY. SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY LATE IN THE NIGHT AS AIR WILL BE ISENTROPICALLY LIFTED UPWARDS...WITH THIS LIFTING IN COMBINATION WITH THE MOISTURE AND INSTABILITY BRINGING RAIN SHOWERS AND EMBEDDED THUNDER ACROSS WNY...ESPECIALLY NEAR LAKE ERIE. TEMPERATURES MONDAY NIGHT WILL DROP BACK INTO THE UPPER 50S AND LOWER 60S. TEMPERATURES TUESDAY WILL PEAK IN THE MID 70S TO LOWER 80S THROUGH THE AFTERNOON HOURS... AND DROP BACK INTO THE UPPER 50S AND LOWER 60S AT NIGHT...WITH A BIT MORE HUMIDITY. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... THIS TIME PERIOD WILL RETURN TO AN UNSETTLED PATTERN...WITH SHOWERS AND THUNDERSTORMS THROUGH FRIDAY WITHIN A MOISTURE RICH ATMOSPHERE. DRIER AIR WILL BE IN PLACE FOR NEXT WEEKEND...WHICH IF VERIFIED WOULD GIVE US ANOTHER GREAT START TO A WEEKEND. TEMPERATURES WILL AVERAGE NEAR TO ABOVE NORMAL. PATTERN WISE...AND UPPER LEVEL CLOSED LOW OVER THE MID MISSISSIPPI VALLEY WEDNESDAY MORNING WILL BE IN THE PROCESS OF OPENING AND ADVANCING NORTHEASTWARD ACROSS THE CENTRAL LAKES WEDNESDAY EVENING AND THURSDAY. TO THE WEST A LOW AMPLITUDE SHORT WAVE WILL BE RIDING EASTWARD ALONG THE US/CANADIAN BORDER. THIS SHORTWAVE WILL DEEPEN SOME TO THE LEE OF THE ROCKIES...AND THEN PASS ACROSS THE EASTERN GREAT LAKES FOLLOWING THE MISSISSIPPI VALLEY LOW. THIS TIMING WOULD BRING THE PACIFIC SHORTWAVE ACROSS OUR REGION ON FRIDAY. FOR THE DETAILS...ON WEDNESDAY A WARM FRONT WILL CONTINUE TO LIFT NORTHWARD ACROSS THE LOWER LAKES. SHOWERS AND POSSIBLE EMBEDDED THUNDERSTORMS WILL BE LIKELY ACROSS WNY TO START THE DAY...WITH ACTIVITY LIFTING NORTHWARD AND WEAKENING THROUGH THE MID MORNING HOURS. ADDITIONAL SURGES OF MOISTURE AND DAYTIME HEATING WILL BRING MORE SHOWERS AND THUNDERSTORMS WEDNESDAY...AND WEDNESDAY NIGHT. THURSDAY AND FRIDAY BOTH WILL FEATURE CHANCES FOR SHOWERS AND THUNDERSTORMS. PWATS WILL AVERAGE 1 TO 1.5 INCHES BOTH DAYS...BRINGING A MOISTURE RICH ENVIRONMENT THAT WHEN COMBINED WITH INSTABILITY AND LIFT AHEAD OF SHORTWAVES WILL BRING GOOD CHANCES FOR SHOWERS AND THUNDERSTORMS BOTH DAYS. THE PACIFIC SHORTWAVE WILL PUSH A COLD FRONT ACROSS THE REGION LATER FRIDAY AND FRIDAY NIGHT. IT WILL NOT BE MUCH/IF AT ALL COOLER BEHIND THE FRONT AS ADDITIONAL SUNSHINE SATURDAY AND SUNDAY WILL COMPENSATE THE COOLER AIR ALOFT...THOUGH IT WILL FEEL LESS HUMID. AIR TEMPERATURES WEDNESDAY THROUGH FRIDAY WILL AVERAGE AROUND TO SLIGHTLY ABOVE NORMAL...WITH TEMPERATURES IN THE UPPER 70S TO MID 80S ACROSS THE REGION. OVERNIGHT LOWS WILL BE IN THE MID 50S...TO LOWER 60S AND ALSO CONTAIN A BIT OF MUGGINESS. SATURDAY AND SUNDAY WILL LIKELY FEATURE SIMILAR AFTERNOON HIGHS...BUT WITH THE LOWER MOISTURE CONTENT TO THE ATMOSPHERE OVERNIGHT LOWS SHOULD DROP BACK INTO THE UPPER 40S TO MID 50S...OR ABOUT 5-10 DEGREES COOLER THAN PREVIOUS NIGHTS. && .AVIATION /22Z SUNDAY THROUGH FRIDAY/... LOW PRESSURE OVER THE UPPER OHIO VALLEY LATE THIS AFTERNOON WILL DRIFT EASTWARD ACROSS PENNSYLVANIA TONIGHT AND WEAKEN BY MONDAY AFTERNOON. THIS HAS BROUGHT HEAVY RAIN AND ISOLATED LIGHTNING ACROSS WESTERN NEW YORK AS OF 21Z WITH MIXED IFR/MVFR CIGS AND VIS. THE SHOWERS AND THUNDERSTORMS WILL SHIFT OVER CENTRAL NEW YORK TOWARD 00Z WITH ASSOCIATED LOWER CIGS AND VIS IN HEAVY RAIN ALSO WORKING EAST. ACROSS WNY AFTER 00Z EXPECT RAIN TO TAPER TO JUST LIGHT SHOWERS WITH SOME IMPROVEMENT IN AT LEAST VIS ALTHOUGH CIGS LOOK TO LOWER. ALSO EXPECT SOME AREAS OF FOG FORM BUT CONFIDENCE ON WHICH TERMINALS THIS WILL AFFECT IS LOW. FEEL THE MOST LIKELY AREAS WILL BE ACROSS THE SOUTHERN TIER CLOSER TO THE CENTER OF LOW PRESSURE WHERE LIGHTER WINDS ARE EXPECTED. SOME IMPROVEMENT IN CIGS/VIS MAY OCCUR OVERNIGHT ESPECIALLY ACROSS THE NIAGARA FRONTIER UNLESS FOG SETTLES IN BUT MIXED GUIDANCE FROM THE MOS/LAMP ALSO KEEPS LOW CONFIDENCE. THE AREA OF LOW PRESSURE WILL WEAKEN AND DISSIPATE OVER SOUTHEAST PA ON MONDAY. HIGH PRESSURE WILL BUILD IN FROM THE WEST BRINGING HIGHER CONFIDENCE OF A RETURN TO VFR. OUTLOOK... MONDAY AND TUESDAY...MAINLY VFR WITH A LOW CHANCE OF A FEW SHOWERS AND THUNDERSTORMS. WEDNESDAY THROUGH FRIDAY...VFR/MVFR WITH A CHANCE OF SHOWERS AND THUNDERSTORMS. && .MARINE... LOW PRESSURE WILL DRIFT BY JUST TO THE SOUTH OF THE LOWER GREAT LAKES LATE TODAY AND TONIGHT. THIS FEATURE WILL PRODUCE SEVERAL HOURS OF RAIN WITH SCATTERED THUNDERSTORMS IN THE PROCESS...MAINLY OVER LAKE ERIE. THE BULK OF THE UNSETTLED WEATHER WILL TAKE PLACE FROM EARLY THIS AFTERNOON THOUGH MIDNIGHT TONIGHT. WEAK HIGH PRESSURE WILL THEN CROSS THE GREAT LAKES MONDAY AND TUESDAY...KEEPING LIGHT WINDS AND MINIMAL WAVES IN PLACE. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...SMITH/WCH NEAR TERM...SMITH/WCH SHORT TERM...THOMAS LONG TERM...THOMAS AVIATION...SMITH/WCH MARINE...SMITH/WCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 448 AM EDT SUN JUN 8 2014 NYZ001>003-010>013-019>021-085-090930- NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON- CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 448 AM EDT SUN JUN 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. LOW PRESSURE OVER THE OHIO VALLEY WILL TRACK ACROSS OHIO AND PENNSYLVANIA TODAY AND TONIGHT. THIS SYSTEM WILL BRING SHOWERS AND THUNDERSTORMS TO THE AREA THIS AFTERNOON AND TONIGHT...SOME OF WHICH COULD PRODUCE LOCALLY HEAVY RAINFALL THAT MAY LEAD TO LOCALIZED FLOODING IN POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ004>008-014-090930- WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-ONTARIO- 448 AM EDT SUN JUN 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-090930- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 448 AM EDT SUN JUN 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF JJR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
314 PM EDT SUN JUN 8 2014
NYZ019-020-082000-
CATTARAUGUS NY-CHAUTAUQUA NY-
314 PM EDT SUN JUN 8 2014
...STRONG THUNDERSTORM MOVING INTO WESTERN PORTIONS OF THE SOUTHERN
TIER...
* AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS...AND
VERY HEAVY RAIN. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF
FREWSBURG...AND MOVING NORTHEAST AT 30 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. THIS
STORM ALSO HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE DAMAGING
WINDS.
LAT...LON 4200 7922 4199 7938 4201 7943 4235 7906
4215 7868 4199 7903 4199 7921
APFFELSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 644 PM EDT SUN JUN 8 2014 NYZ013-020-021-082330- ALLEGANY NY-CATTARAUGUS NY-LIVINGSTON NY- 644 PM EDT SUN JUN 8 2014 ...STRONG THUNDERSTORMS MOVING INTO THE AREA... * AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THIS LINE EXTENDED NORTH OF OLEAN TO CUBA AND RUSHFORD. THE LINE IS MOVING EAST AT 25 MPH. THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. THERE ALSO MAY BE LOCALIZED FLOODING IN AREAS WITH POOR DRAINAGE. LAT...LON 4254 7792 4206 7787 4208 7847 4242 7831 APFFEL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
754 PM EDT SUN JUN 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM TSTM WND DMG 1 N CUBA 42.24N 78.28W
06/08/2014 ALLEGANY NY TRAINED SPOTTER
REPORT OF POWER LINES DOWN AT 9444 TRENKLE RD NEAR CUBA
LAKE
&&
EVENT NUMBER BUF1400099
JAMThe Buffalo radar (KBUF), 89 km away, was scanning. The volume nearest the first event began at 00:14 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528486.